Illinois, 2009

Winter Storm in Illinois, December 8 to 9, 2009

December 8 to 9, 2009 · NWS LOT · 6 events in 6 counties and zones

Heavy snow began falling during the early morning hours of December 8th and continued into the afternoon hours of December 9th. Strong winds caused blowing and drifting snow during the evening of December 9th and morning of December 10th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow began falling during the early morning hours of December 8th and continued into the afternoon hours of December 9th. Strong winds caused blowing and drifting snow during the evening of December 9th and morning of December 10th. Stormtotal snowfall amounts included 9.5 inches 3 miles north northwest of Dixon; 8.6 inches 2 miles west southwest of Hebron; 8.2 inches in Rockford; 8.1 inches 1.6 miles east southeast of Roscoe; 7.8 inches 2.5 miles west northwest of Bull Valley; 7.6 inches near Ashton; 7.0 inches 3.2 miles southwest of Popular Grove; 6.7 inches 0.8 miles west northwest of Wonder Lake and 6.6 inches 3.1 miles east northeast of Machesney Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 8, 3:29 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 8, 3:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
329 AM CST TUE DEC 8 2009

.DISCUSSION...
FXUS63 KLOT 080407
AFDLOT

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1007 PM CST MON DEC 7 2009

.UPDATE...
849 PM CST

WAITING FOR THE NEW MODEL DATA TO COME IN HAS DONE LITTLE MORE THAN
RAISE MORE QUESTIONS ABOUT THIS DEVELOPING SNOW EVENT. LATEST NAM
HAS NOW TRACKED THE SFC LOW OVER MOLINE INSTEAD OF JUST UP THE
WEST SIDE OF THE ILLINOIS RIVER. A MORE WESTERLY TRAJECTORY WUD
SUGGEST MORE OF A RAIN EVENT THEN SNOW...ESPECIALLY WITH A 40 KT
LOW LVL JET FORCING WARM SLY FLOW NWD INTO NRN IL. AND TO BOOT...
OBSERVED SFC TEMPS APPEAR 4 DEGREES WARMER THAN THE MODEL WUD
PREDICT IN THE FIRST 3 HOURS OUT. SO WHILE EXPERIENCE WUD DICTATE
A MAINLY WET EVENT...MODEL OUTPUT IS SURPRISINGLY COLD AND SNOWY.
EVEN WITH DYNAMIC COOLING AT ITS BEST TOMORROW EVENING...THE WARM
FEED OF MOIST AIR WUD TRY TO OFFSET THIS COOLING EFFECT TO AT BEST
PERMIT A WET SLUSHY SNOW. THUS BEING THE CASE...6 INCHES WUD BE
DIFFICULT TO COME BY EXCEPT PERHAPS IN WINNEBAGO...BOONE...AND WRN
OGLE COUNTIES. OTHERWISE SNOW BURSTS OF A FEW INCHES IN THE MRNG
AND AGAIN IN THE EVENING WUD BE MET WITH PERIODS OF MELTING. AM
THINKING OF PULLING THE TRIGGER WITH THE WARNING IN THE 3 NW
ILLINOIS COUNTIES WITH AN ADVISORY IN THE REST OF THE WATCH AREA
BUT WITH SUSPICIONS ABOUT LASALLE COUNTY ALTOGETHER.

RLB

&&

.AVIATION...

0600 UTC TAFS...STILL APPEARS THAT CONDITIONS WILL BE GRADUALLY
DETERIORATING DURING THE 0600 UTC TAF CYCLE. PERIODIC LIGHT SNOW
WILL PROBABLY START AROUND OR SHORTLY AFTER SUNRISE AND CONTINUE
THROUGH THE AFTERNOON. SNOW SHOULD BEGIN TO RAMP UP IN INTENSITY
AND COVERAGE DURING BY LATE AFTERNOON OR EARLY EVENING. 00Z NAM
AND 00Z GFS DIFFER SLIGHTLY ON THEIR TRACKS OF THE SURFACE
LOW...BUT BOTH WOULD SUGGEST A FAIRLY HIGH PROBABILITY OF SNOW
BEGINNING TO MIX WITH OR CHANGE TO SLEET AND/OR RAIN AT THE CHGO
METRO TERMINALS TUES EVENING. FLIGHT CATS WILL LIKELY FALL TO IFR
AND PROBABLY FURTHER TO LIFR AT TIMES TUESDAY EVENING...
PARTICULARLY AT RFD WHERE SOME HEAVY SNOW IS POSSIBLE AT TIMES.
WINDS WILL GRADUALLY RAMP UP TUESDAY AFTERNOON WITH GUSTS AT OR
ABOVE 30KT PROBABLE BY TUESDAY EVENING.

IZZI

&&

.MARINE...
308 AM CST

A LARGE HIGH WILL MOVE ACROSS LAKE MICHIGAN TODAY. THE HIGH
EXTENDS FROM SASKATCHEWAN TO VIRGINIA THIS MORNING. BY THIS
EVENING THE HIGH WILL BE OVER NEW ENGLAND AND QUEBEC. THE WIND
WILL BE EAST AT 10 TO 20 KNOTS THIS MORNING. AN INTENSE LOW WILL
MOVE INTO OKLAHOMA. THIS LOW WILL GIVE A STRONGER EAST WIND THIS
AFTERNOON WITH A SPEED OF 25 TO 35 KNOTS. SMALL CRAFT ADVISORIES
AND GALE WARNING HAVE BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT.
SNOW WILL FALL OVER THE LAKE LATE AFTERNOON. A MIXTURE OF SNOW
SLEET AND RAIN WILL OCCUR TONIGHT OVER SOUTHERN LAKE MICHIGAN AND
SNOW WILL FALL IN THE NORTH HALF OF THE LAKE. THE LOW WILL BE IN
CENTRAL ILLINOIS MIDNIGHT TONIGHT AND OVER SOUTHEAST LAKE MICHIGAN
BY WEDNESDAY MORNING. THERE WILL BE SNOW AND GALE FORCE WIND
WEDNESDAY AND WEDNESDAY NIGHT. BY WEDNESDAY NIGHT THE LOW WILL BE
OVER LAKE HURON. THEN THURSDAY...THE LOW WILL BE OVER QUEBEC. THE
WIND WILL DECREASE AND THERE WILL BE SNOW SHOWERS OVER LAKE
MICHIGAN.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011 UNTIL 6 PM WEDNESDAY.

     WINTER WEATHER ADVISORY...ILZ012-ILZ013-ILZ014-ILZ019-
     ILZ020...NOON TUESDAY TO 6 PM WEDNESDAY.

IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...7 PM TUESDAY TO 4 AM FRIDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...2 PM TUESDAY TO 7 PM TUESDAY.

&&
Hazardous weather outlook, Dec 7, 4:52 PM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
452 PM CST MON DEC 7 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082300-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
452 PM CST MON DEC 7 2009 /552 PM EST MON DEC 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LARGE AND STRONG LOW WILL MOVE INTO NORTHEAST ILLINOIS BY
WEDNESDAY MORNING. A BAND OF HEAVY SNOW MAY OCCUR NORTHWEST OF
A LINE FROM WAUKEGAN TO STREATOR ILLINOIS. AREAS EAST OF THE
LINE MAY RECEIVE RAIN...SLEET AND SNOW WITH LESSER ACCUMULATIONS
THERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-082300-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
452 PM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EAST GALES WILL BACK TO THE WEST DURING THE PERIOD FROM TUESDAY
NIGHT THROUGH THURSDAY EVENING. THE HIGHEST WIND SPEED COULD BE
UP TO 40 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082300-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
452 PM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EAST GALES WILL BACK TO THE WEST DURING THE PERIOD FROM TUESDAY
NIGHT THROUGH THURSDAY EVENING. THE HIGHEST WIND SPEED COULD BE
UP TO 45 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Winnebago

When
December 8, 4:00 AM CST to December 9, 10:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 8, 4:00 AM CST to December 9, 10:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
December 8, 4:00 AM CST to December 9, 10:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
December 8, 4:00 AM CST to December 9, 10:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
December 8, 4:00 AM CST to December 9, 10:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
December 8, 4:00 AM CST to December 9, 10:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204367, 204376, 204377, 204378, 204379, 204380.